Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Paducah, KY

May 5, 2012Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 5, 2012, 11:14 PM CDT for Graves County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 11:14 PM CDT (04:14 UTC)
Expired
May 5, 2012, 11:45 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Graves County, KY

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS53 KPAH 060414
SVRPAH
KYC083-060445-
/O.NEW.KPAH.SV.W.0162.120506T0414Z-120506T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1114 PM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAVES COUNTY IN WESTERN KENTUCKY...

* UNTIL 1145 PM CDT.

* AT 1107 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR          
  LYNNVILLE...OR 15 MILES SOUTH OF MAYFIELD....MOVING EAST AT 10     
  MPH. A SECOND STORM JUST SOUTHWEST OF SEDALIA...MOVING SOUTHEAST   
  AT 10 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN GRAVES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3668 8870 3670 8849 3668 8849 3650 8849
      3650 8874
TIME...MOT...LOC 0413Z 277DEG 3KT 3653 8857
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
091 
WWUS53 KPAH 060434
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1134 PM CDT SAT MAY 5 2012

KYC083-060445-
/O.CON.KPAH.SV.W.0162.000000T0000Z-120506T0445Z/
GRAVES KY-
1134 PM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRAVES COUNTY IN WESTERN KENTUCKY UNTIL 1145 PM CDT...

AT 1132 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
LYNNVILLE...OR 15 MILES SOUTHWEST OF MURRAY...MOVING EAST SOUTHEAST 
AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3654 8861 3654 8849 3650 8849 3650 8861
      3650 8867
TIME...MOT...LOC 0434Z 285DEG 11KT 3651 8855
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:33 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, May 5, 2:33 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT SAT MAY 5 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 233 PM CDT SAT MAY 5 2012

WORKED OVER AIRMASS DOES NOT APPEAR CONDUCIVE/RESPONSIVE TO
ADDITIONAL DEVELOPMENT ATTM...AND BELIEVE THAT WILL HOLD FOR
REMAINING PM HOURS. PATCHY FOG COULD DEVELOP LATER TONIGHT ESP FOR
THOSE LOCALES (MAINLY WKY) THAT DID RECEIVE THE HEAVIER RAINS.

OTHERWISE MODELS SHOW HIGH PRESSURE RIDGING IN UPPER ATMOSPHERE
THROUGH SUNDAY AND THEREFORE THINK ANY PCPN CHANCES AT ALL
REMAINDER OF WEEKEND WILL BE SPARSE/ISOLATED.

DEVELOPING LOW PRESSURE SYSTEM WILL EVOLVE/MOVE INTO FA MONDAY AND
POPS SHOULD SPIKE SHARPLY WITH ITS PASSAGE MONDAY NIGHT. BEST
CHANCE STORMS LOOKS TO BE ALONG/AHEAD OF IT MONDAY
AFTERNOON/EVENING. SWODY3 OUTLOOKS MUCH OF AREA IN SLGT RISK THEN.
LIKE THE GOING POP ON THIS EVENT AND EXPECT LITTLE CHANGE OTHER
THAN MINOR MASSAGE.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 233 PM CDT SAT MAY 5 2012

ASIDE FROM A LINGERING POSSIBILITY OF SHOWERS AND TSTMS IN THE
PENNYRILE REGION ON TUE...CYCLONIC MID LEVEL FLOW WILL BE CONDUCIVE
TO A DRIER...COOLER PATTERN AT THE SFC FOR THE PAH FCST AREA. HIGH
PRESSURE WILL BUILD INTO THE REGION TOWARD THE WEEKEND. MED RANGE
MODELS ARE IN DECENT AGREEMENT WITH THE PATTERN HOLDING THROUGH FRI.
FOR THE FIRST PART OF THE WEEKEND...SOME MODELS SUCH AS THE 12Z GFS
AND THE GFS ENSEMBLE MEAN...SUGGEST THAT THE EFFECTS OF A BROAD
MID/UPPER LOW OVER THE SOUTH CENTRAL STATES MAY REACH AS FAR NORTH
AS OUR REGION. THE CR INIT BLEND YIELDED SOME LIMITED POPS FOR DAY
7/SAT...WHICH WAS LEFT IN FOR NOW. EXPECT COOLER WEATHER
INITIALLY...WITH A SUBTLE REBOUND IN TEMPS TOWARD THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 233 PM CDT SAT MAY 5 2012

THE LOWER TROP EAST OF THE MS RIVER HAS BEEN STABILIZED FROM ALL THE
SHOWERS AND TSTMS EARLIER TODAY. WE EXPECT NO MORE THAN SCT
COVERAGE OF CUMULUS CLOUDS THERE DURING THE DAYLIGHT HOURS. EVEN
WEST OF THE MS RIVER...ANY BRIEF CIGS THAT MIGHT OCCUR WILL BE
VFR. WINDS WILL BE RATHER LIGHT AND GENERALLY SRLY THROUGH THE
TAF PERIOD FOR MUCH OF THE AREA. IN THE NERN QUADRANT OF THE
REGION HOWEVER...THERE SHOULD BE AN ERLY COMPONENT AFTER DARK
BEHIND AN OUTFLOW BOUNDARY/QUASI-STATIONARY SFC BOUNDARY. POP IS
VERY LOW ATTM AND NO PCPN IS FORECAST IN THE CURRENT TAF PACKAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 5, 8:44 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
844 AM CDT SAT MAY 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
844 AM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CONTINUING SMALL CHANCE OF THUNDERSTORMS THROUGH
TONIGHT. THE MAIN THREAT WITH ANY STORM WILL BE HEAVY RAIN AND
LIGHTNING. AN ISOLATED STRONGER STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY BEFORE
INCREASING SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER.
THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A COLD
FRONT PUSHES SOUTHEAST ACROSS OUR REGION.

AT THIS TIME...THE STORM PREDICTION CENTER HAS AT LEAST A PORTION
OF THE REGION OUTLOOKED IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
DURING THE PERIOD FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING. A
MODERATELY UNSTABLE ATMOSPHERE IS FORECAST...BUT A LIMITING FACTOR
TO ORGANIZED SEVERE WEATHER IS RELATIVELY WEAK WIND PROFILES. IF
SEVERE STORMS DO MATERIALIZE...THE MAIN CONCERN WILL BE LARGE
HAIL AND LOCALIZED STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY
EVENING.

In the hours before

Special weather statement, May 5, 9:20 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
920 PM CDT SAT MAY 5 2012

ILZ092-KYZ003-004-MOZ112-060330-
ALEXANDER-CARLISLE-BALLARD-MISSISSIPPI-
INCLUDING THE CITIES OF...CAIRO...BARDWELL...WICKLIFFE...
CHARLESTON
920 PM CDT SAT MAY 5 2012

...STRONG STORMS NEAR WICKLIFFE...
A SMALL CLUSTER OF THUNDERSTORMS NEAR WICKLIFFE WILL REMAIN FAIRLY
STATIONARY THROUGH 10 PM. THESE STORMS WILL PRODUCE VERY HEAVY
RAINFALL AND POSSIBLY SMALL HAIL. THE HEAVY RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES.
Special weather statement, May 5, 10:26 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 PM CDT SAT MAY 5 2012

KYZ001>006-060430-
BALLARD KY-CARLISLE KY-FULTON KY-GRAVES KY-HICKMAN KY-MCCRACKEN KY-
1026 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HICKMAN...GRAVES...
EASTERN CARLISLE...SOUTHEASTERN BALLARD...EXTREME SOUTHEASTERN FULTON
AND SOUTHERN MCCRACKEN COUNTIES IN WESTERN KENTUCKY UNTIL 1130 PM
CDT...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
LOVELACEVILLE TO 7 MILES NORTHWEST OF MAYFIELD TO FULTON...AND
MOVING EAST AT 10 MPH.

THE STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AROUND QUARTER SIZE IN
WESTERN GRAVES COUNTY LATE THIS EVENING AS WELL.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAYFIELD...LONE OAK...SEDALIA...LYNNVILLE...LOWES AND WINGO.
Local storm report, May 5, 11:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             FANCY FARM              36.76N 88.79W
05/05/2012  E1.00 INCH       GRAVES             KY   BROADCAST MEDIA

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:24 PM CDTSevere Thunderstorm WarningPAHGraves36 min
May 5, 10:42 PM CDTSevere Thunderstorm WarningPAHGraves33 min
May 6, 12:50 AM CDTSevere Thunderstorm WarningPAHLivingston, Marshall25 min
May 6, 4:47 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.